[Skip to Content]
[Skip to Content Landing]
Article
October 10, 1959

USE AND OVERUSE OF TRANQUILIZERS

Author Affiliations

Camden, N. J.

From the Department of Psychiatry, School of Medicine, University of Pennsylvania.

JAMA. 1959;171(6):633-636. doi:10.1001/jama.1959.03010240001001
Abstract

Tranquilizing drugs render an incalculable service in the hands of the general practitioner as the first line of defense in controlling emotional illness, but their prolonged use is beset with limitations and dangers. In the first of two cases cited here, a 37-year-old man took reserpine for a year to relieve a chronic anxiety state; he then took on additional responsibilities, which led to increasing the dosage. After much damage had been done, psychotherapy at length rendered him symptom-free. In the second case, a 34-year-old man constantly beset by family problems was treated with barbiturates and meprobamate. He became excessively dependent on drugs and was hospitalized twice for severe breakdowns before psychotherapy was instituted for the purpose of correcting the underlying maladjustments. The constant use of tranquilizers over extended periods of time will cause a worsening of the psychiatric symptoms unless caution is exercised.

×